Amiodarone is a powerful anti-arrhythmic medication that causes lung damage in 17% of patients. This severe side effect can cause pulmonary toxicity, scarring, breathing problems, and even death.
What is the problem?
Amiodarone is extremely toxic in the lungs, thyroid, skin, nerves, liver, and eyes, which is why it should only be used as a last resort for people with severe irregular heart rhythm. Instead, it was widely marketed by Wyeth Pharmaceuticals as a first-line treatment for unapproved conditions like atrial fibrillation. The FDA issued several warnings, but it is still widely used “off-label.”
Amiodarone “Black Box” Warning: Pulmonary Toxicity
In 2004, the label on amiodarone was updated with a “Black Box” warning about pulmonary toxicity, liver disease, and worsening heart problems.
What is the risk?
Studies have found that 17% of patients develop lung disease, and 10% of these cases are fatal. About 5-7% of patients with lung disease develop permanent scarring — known as fibrosis — which narrows the airways and makes it harder to breathe.
What is Pulmonary Toxicity?
Pulmonary toxicity is a lung disease that is caused by amiodarone accumulating in lung tissues. The symptoms may include:
- Dry cough
- Shortness of breath
- Fast and shallow breathing
- Weight-loss (gradual and unintentional)
- Pain in the muscles and joints
Patients with pulmonary toxicity will need to stop taking amiodarone. However, their symptoms may not improve for several weeks because it takes a while for amiodarone to leave the body. In the meantime, patients may benefit from anti-inflammatory corticosteroids like prednisone.
Patients who are diagnosed early often recover completely without long-term side effects. The longer pulmonary toxicity goes untreated, the higher the risk of permanent scarring (fibrosis) and death. The risk of death is greatest for patients with Acute Respiratory Distress Syndrome (ARDS).